Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 183, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 30, 2004, 7:17 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2004, 7:17 PM MDT (01:17 UTC)
- Expired
- Aug 30, 2004, 8:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:41 PM MDT | HAIL 1 | 1 N Genoa, CO | |
| Aug 30, 7:41 PM MDT | HAIL 1 | 1 N Genoa, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2436 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 310117 SVRBOU COC039-073-310200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 716 PM MDT MON AUG 30 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES THE CITY OF LIMON * UNTIL 800 PM MDT * AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF HUGO...OR ABOUT 12 MILES SOUTH OF LIMON...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GENOA... HUGO...KUTCH AND LIMON. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3944 10370 3889 10394 3889 10350 3945 10324 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:55 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 30, 2:55 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 255 PM MDT MON AUG 30 2004 .SHORT TERM DISCUSSION...UPPER RIDGE WILL CONTINUE OVER THE AREA THROUGH TUESDAY. SOME MID LEVEL MOISTURE HAS BLED INTO THE CWA FROM THE SOUTH WHICH HAS BOILED UP OVER THE MOUNTAINS THIS AFTERNOON. MOST OF THE CONVECTION IS OF THE HIGH-BASED VARIETY AND WILL LIKELY PRODUCE MORE IN THE WAY OF WIND THAN RAIN. GREATEST THREAT OF CONVECTION WILL BE IN THE SOUTHERN SECTIONS OF THE CWA THIS EVENING. SUSPECT THAT THE MOISTURE...ALTHOUGH MINIMAL ...MAY BE A BIT MORE WIDESPREAD TOMORROW. NOT ANTICIPATING ANY SIGNIFICANT CHANGES TO THE GOING FORECAST. .LONG TERM DISCUSSION...UPPER LEVEL RIDGING OVER THE SOUTHWESTERN U.S. WILL CONTINUE THROUGH THE END OF THE WEEK WITH GENERALLY DRY AND WARM WEATHER EXPECTED THROUGH THURSDAY. WEAK UPSLOPE FLOW AND MID LEVEL MOISTURE OVER THE AREA MAY RESULT IN SOME EVENING CONVECTION TOMORROW EVENING. WEDNESDAY AND THURSDAY WILL BE DRY AND WARMER AS WE GET ADDITIONAL SOUTHWESTERLY FLOW ALOFT AND THE UPPER RIDGE AXIS MOVES OVER COLORADO. THE NEXT UPPER SHORT WAVE IS FORECAST BY THE GFS TO MOVE ACROSS COLORADO ON FRIDAY. THE ETA HAS THIS SYSTEM OVER UTAH AT THE END OF ITS RUN...IN FAIR AGREEMENT WITH THE GFS SOLUTION...SO TIMING LOOKS REASONABLE. LOOKING AT ENSEMBLE RUNS OF THE GFS SHOW THAT A VARIETY OF SOLUTIONS IS POSSIBLE WITH THE PASSAGE OF THIS UPPER TROUGH. SOME OF THE ENSEMBLE MEMBERS DO NOT SHOW ANY TROUGH AT ALL...BUT RATHER ZONAL FLOW ACROSS THE ENTIRE SOUTHERN HALF OF THE U.S. IT IS HARD TO DISCOUNT THE OPERATIONAL GFS SOLUTION BECAUSE OF THE ENSEMBLE OUTLIERS...BUT AT THE SAME TIME...CONFIDENCE IN THE OPERATIONAL SOLUTION IS LOW. WILL STICK WITH THE 20 PERCENT POPS THAT WE HAD IN THE FORECAST ALREADY. THE OTHER QUESTION ABOUT THE PASSAGE OF THE SYSTEM IS HOW MUCH LIGHTNING IT MIGHT PRODUCE. WILL ONLY MENTION THUNDERSTORMS IN THE AFTERNOON AND EVENING...WITH SLIGHT CHANCE OF RAIN SHOWERS IN THE MORNING AND LATE NIGHT HOURS. BY MIDDAY SATURDAY...UPPER RIDGING SHOULD BE RE-BUILDING OVER THE STATE WITH DRY AND SEASONAL WEATHER EXPECTED FOR THE REST OF THE HOLIDAY WEEKEND. .BOU...NONE. && ET/KDRBY
Hazardous weather outlook, Aug 30, 11:12 AM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1112 AM MDT MON AUG 30 2004 COZ030>051-311200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1112 AM MDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A BIT OF MOISTURE HAS CREPT INTO THE OUTLOOK AREA THIS MORNING WHICH WILL LIKELY BE SUFFICIENT TO CREATE A FEW SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON. MOST OF THE MOISTURE IS IN THE MIDDLE LEVELS OF THE ATMOSPHERE SO STORMS THAT DO FORM WILL BE MORE LIKELY TO PRODUCE GUSTY WINDS THAN ANY SUBSTANTIAL RAINFALL. AT THIS POINT IS APPEARS THAT AREAS TO THE SOUTHWEST...SOUTH AND SOUTHEAST OF DENVER WILL HAVE THE BEST CHANCES OF SEEING SHOWERS AND THUNDERSTORMS LATER TODAY. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CREEP BACK INTO THE FORECAST FOR TUESDAY AFTERNOON AND EVENING...PARTICULARLY FOR AREAS IN AND ALONG THE FRONT RANGE. THE THUNDERSTORMS WILL BE PRIMARILY HIGH-BASED...PRODUCING MORE GUSTY WINDS THAN MEASURABLE RAINFALL. THE NEXT CHANGE IN OUR WEATHER WILL ARRIVE ON FRIDAY. SHOWERS AND LATE DAY THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA AS AN UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED COLD FRONT PASSES OVER NORTH CENTRAL AND NORTHEAST COLORADO. RELATIVELY MOIST UPSLOPE FLOW ON FRIDAY WILL HELP TO LOWER TEMPERATURES BELOW NORMAL... PARTICULARLY IN AREAS AREAS EAST OF THE DIVIDE. DRY AND WARMER CONDITIONS ARE EXPECTED TO SLOWLY RETURN TO THE AREA OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ET/DANKERS
In the hours before
Local storm report, Aug 30, 4:42 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 7 SE AURORA 39.63N 104.72W
08/30/2004 1.00 INCH ARAPAHOE CO AMATEUR RADIO
0425 PM HAIL 7 S AURORA 39.60N 104.81W
08/30/2004 1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0428 PM HAIL 5 SE AURORA 39.65N 104.75W
08/30/2004 0.75 INCH ARAPAHOE CO NWS EMPLOYEE
&&
JKLocal storm report, Aug 30, 4:52 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 7 S AURORA 39.60N 104.81W
08/30/2004 1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0425 PM HAIL 7 SE AURORA 39.63N 104.72W
08/30/2004 1.00 INCH ARAPAHOE CO AMATEUR RADIO
0428 PM HAIL 5 SE AURORA 39.65N 104.75W
08/30/2004 0.75 INCH ARAPAHOE CO NWS EMPLOYEE
0445 PM HAIL 8 SE WATKINS 39.67N 104.49W
08/30/2004 1.50 INCH ARAPAHOE CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:23 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 37 min |
| Aug 30, 6:48 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 57 min |
| Aug 30, 8:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.